How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24387
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have 3 big dogs, a brother-sister pair of 10-year-old Brazilian

Customer Question

I have 3 big dogs, a brother-sister pair of 10-year-old Brazilian Mastiff-Standard Poodle Mix and a 6-month old Anatolian Grand Shepherd (St. Bernard mix). The brother-sister pair have both been lethargic the past few days and very stiff, more so than usual. This evening, while cleaning up around the barn I found an empty D-Con tray from more than a year ago that had been underneath some pallets, but was now in the open, nothing in it. I commented yesterday that they had been deteriorating very rapidly, especially Jake (120 lbs). What are the options?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking to Dr. Michael Salkin
I'm sorry that your question wasn't answered in a timely manner. d-CON poisoning causes uncontrolled bleeding which usually arises a few days after ingestion of enough of that anticoagulant rodenticide (brodifacoum). Bleeding can be apparent at any orifice or be internal only - often into the chest or into the joints (causing them to be very stiff?). Checking your dogs' bleeding times (PT, PTT testing) is indicated if this type of poisoning is possible. If those bleeding times are prolonged, IV fluids and vitamin K are administered by needle and vitamin K is sent home to be given daily for many weeks. Dogs who are "deteriorating very rapidly" need to be attended to by their vet at your earliest convenience.
Please respond with further questions or concerns if you wish.
Customer: replied 1 year ago.
Dear Dr. Salkin,
I'm sure you are a very qualified vet, but I was disappointed that your response came so late. The website said response within 1 hr, but it was over 8 hrs, by which time I had already gone to the Animal Hospital. In addition, your response did not add anything to half a dozen responses that I had already found online for free at various websites and forums. Also, I thought you might have asked some pertinent questions if you needed more info to give a more detailed response. The good news is the vet exam and blood tests seem to indicate that if they did eat some rat poison it was a small enough amount not to show up in the tests but may have exaccerbated their already existant arthritis.
Expert:  Dr. Michael Salkin replied 1 year ago.
I'm pleased to hear that they're well. Thank you for taking the time to let me know.
Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Michael Salkin